Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 224, NWS Blacksburg, VA

July 19, 2007Craig County, Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2007, 8:25 PM EDT for Craig County, Giles County, Virginia. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2007, 8:25 PM EDT (00:25 UTC)
Expired
Jul 19, 2007, 9:36 PM EDT
In force
71 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Craig County, VA, Giles County, VA

The radar

The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 200025
SVRRNK
VAC045-071-200145-
/O.NEW.KRNK.SV.W.0224.070720T0025Z-070720T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA
  CRAIG COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 945 PM EDT

* AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF INTERIOR...OR ABOUT NEAR PETERSTOWN...AND MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERIOR...
  CASCADES...
  KIRE...
  SIMMONSVILLE...
  SINKING CREEK...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3738 8073 3730 8052 3744 8007 3752 8005
      3763 8005 3741 8047 3746 8053

$$

KM
1 follow-up statement
000 
WWUS51 KRNK 200136
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 PM EDT THU JUL 19 2007

VAC045-071-200145-
/O.CAN.KRNK.SV.W.0224.000000T0000Z-070720T0145Z/
GILES VA-CRAIG VA-
935 PM EDT THU JUL 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR CRAIG AND NORTHEASTERN GILES 
COUNTIES IS CANCELLED...THE STORM HAS MOVED OUT OF THE COUNTIES.

WE NEED YOUR HELP PLEASE REPORT WIND DAMAGE OR LARGE HAIL TO THE 
NATIONAL WEATHER SERVICE IN BLACKSBURG AT..1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3738 8073 3730 8052 3744 8007 3752 8005
      3763 8005 3741 8047 3746 8053

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:23 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 19, 7:23 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT THU JUL 19 2007

.SYNOPSIS...
COLD FRONT OVER THE GREAT LAKES REGION WILL MOVE SOUTHWARD A
ACROSS THE MID ATLANTIC REGION TONIGHT AND FRIDAY. AN UPPER LEVEL
LOW WILL REMAIN OVER THE AREA THROUGH THE WEEKEND...BRINGING
COOLER...LESS HUMID WEATHER.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
HAVE EXPANDED THE SVR TSTM WATCH FURTHER SOUTH INTO SOUTHSIDE
VIRGINIA. SEVERE THUNDERSTORM WATCH 543 TIL 10 PM THIS EVENING
ACROSS NRN/ERN SECTIONS OF THE FORECAST AREA. PLENTY OF UNSTABLE AIR
IN PLACE ACROSS THE FORECAST AREA WITH UPPER DIFLUENCE. SEEING ONE
AREA OF CONVECTION EXITING THE PIEDMONT FROM LYH NORTHEAST
SHORTLY...FOLLOWED BY MORE STORMS MAKING INROADS TOWARD SE WV
ATTM. GOOD WESTERLY FLOW MEANS MAIN STORM THREAT WILL BE WINDS.
ORIENTATION OF WEST-EAST STORMS WILL BRING HEAVY RAINS WITH
ISOLATED FLOODING POSSIBLE...BUT NO FLASH FLOOD WATCH NEEDED
ATTM...DUE TO SPEED.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/...
EXPECTING NUMEROUS STORMS OVERNIGHT IN THE WEST AS THE COLD FRONT
APPROACHES AND BEST LIFT ARRIVES AFTER MIDNIGHT. FOLLOWING THE 12Z
GFS AS IT IS SLIGHLY FASTER WITH MOVEMENT OF FRONT AND THIS
APPEARS REASONABLE GIVEN THE UPPER FLOW. QUESTION REMAINS AS TO
EWD EXTENT OF NUMEROUS TO WIDESPREAD SHOWERS/STORMS. FOR NOW THINK
THE TIMING OF THE FRONT WILL BE DURING LEAST UNSTABLE TIME OF
DAY...SO KEPT POPS IN THE HIGH CHANCE EAST...BUT CAN SEE IT GOING
TO LIKELY FRIDAY MORNING AFTER 15Z. CLOUDS/PRECIP SHOULD HOLD MAX
TEMPS DOWN...AND WENT JUST BELOW MAV...ESPECIALLY WEST.

LIFT EXITS EAST BY LATE FRIDAY AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
DRIER...LESS HUMID WEATHER FRI NIGHT-SUNDAY...AS UPPER LOW DIVES
SOUTH ACROSS THE AREA. DYNAMICS WILL PLAY A ROLE IN TRIGGERING
ISOLATED STORMS UNDER THE COOL POOL BOTH SAT...SUN AFTN. MOISTURE
WILL BE SOMEWHAT LACKING DUE TO NORTHERLY FLOW...AND KEEPING POPS
MAINLY CONFINED TO BLUE RIDGE

SUNDAY NIGHT INTO MONDAY MORNING...INFLUENCE OF COOL DRY HIGH
PRESSURE WILL KEEP THE AREA PRECIPITATION FREE ALONG WITH NEAR OR
BELOW NORMAL TEMPERATURES BY MONDAY AFTN...THE CENTER OF THE HIGH
SHIFTS EAST OF THE REGION...AND OUR FLOW WILL TURN ENOUGH TO START
THE MODERATING PROCESS...MUCH WARMER TEMPS ANTICIPATED FOR
MIDWEEK.

AS FOR PRECIP CHANCES NEXT WEEK...IT LOOKS DRY. ANY THREAT OF
SHRA/TSRA WILL BE THE ISOLATED AFTERNOON/EARLY EVENING
STORMS...WITH NO ORGANIZED FRONTS EXPECTED.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
TSTMS MAINLY CONFINED TO THE NORTHERN HALF OF THE SERVICE AREA
AFFECTING ALL SITES EXCEPT DAN. THIS WILL LIKELY CONTINUE THRU THE
EVENING HOURS AS LINE OF STORMS ALONG FRONTAL BNDRY EXTENDS BACK
INTO SOUTHERN OHIO AND NORTHERN KY.

THREAT OF SHOWERS AND STORMS WILL CONTINUE OVERNIGHT...ESPECIALLY
IN THE WEST. ADDITIONAL SHORTWAVE ENERGY TRACKS EAST ALONG THE
FRONT AS IT APPROACHES THE AREA. EXPECT IFR CEILINGS ONCE THE
RAIN ENDS AT BLF AND LWB. CEILINGS WILL LIFT AFTER SUNRISE ON
FRIDAY. THE FRONT WILL BE FAR ENOUGH EAST BY FRIDAY AFTERNOON THAT
ANY STORMS THAT DEVELOP WILL BE EAST OF THE COUNTY WARNING AREA.

AFTER THE FROPA...DRIER AIR WILL COME IN ON FRIDAY NIGHT WITH
LOWER DEW POINTS. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND
MONDAY. VFR CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...PM/WP
LONG TERM...PM/WP
AVIATION...AMS/JS
Hazardous weather outlook, Jul 19, 3:18 PM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT THU JUL 19 2007

NCZ001>006-018>020-VAZ015>017-032-033-043-200300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-
318 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON WITH
NUMEROUS THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-023-024-034-035-044>047-058-059-200300-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
318 PM EDT THU JUL 19 2007

...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON WITH NUMEROUS
THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

VAZ007-009>014-018-022-WVZ042>045-200300-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ROANOKE-
MERCER-SUMMERS-MONROE-GREENBRIER-
318 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jul 19, 6:02 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT THU JUL 19 2007

VAZ034-192300-
BEDFORD VA-
602 PM EDT THU JUL 19 2007

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BIG ISLAND...OR ABOUT 9
MILES NORTHWEST OF FOREST...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...FOREST AT 615 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jul 19, 6:47 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     BOONSBORO               37.45N 79.27W
07/19/2007                   BEDFORD            VA   PUBLIC

            NUMEROUS TREES DOWN IN THE TOWN OF BOONSBORO.

0630 PM     HAIL             BOONSBORO               37.45N 79.27W
07/19/2007  E1.00 INCH       BEDFORD            VA   PUBLIC

            QUARTER SIZE HAIL IN BOONSBORO.

&&

JSTEWART
Special weather statement, Jul 19, 6:54 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT THU JUL 19 2007

VAZ035-192315-
AMHERST VA-
654 PM EDT THU JUL 19 2007

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF LYNCHBURG CITY...MOVING EAST AT
10 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jul 19, 6:58 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT THU JUL 19 2007

VAZ046-192315-
APPOMATTOX VA-
658 PM EDT THU JUL 19 2007

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF CONCORD...OR ABOUT OVER
STONEWALL...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...OAKVILLE AT 705 PM EDT...BENT CREEK AT 710 PM EDT...APPOMATTOX
NATIONAL HISTORIC PARK AT 715 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WIND GUSTS TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jul 19, 7:03 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     LYNCHBURG CITY          37.42N 79.15W
07/19/2007                   CITY OF LYNCHBURG  VA   PUBLIC

            SEVERAL LARGE TREES DOWN ON THOMAS ROAD AND BRANDON ROAD.

&&

JSTEWART
Local storm report, Jul 19, 7:07 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             LYNCHBURG CITY          37.42N 79.15W
07/19/2007  E0.88 INCH       CITY OF LYNCHBURG  VA   PUBLIC

            PENNY SIZE HAIL IN THE CITY OF LYNCHBURG.

&&

JSTEWART

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:42 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Roanoke, City of Roanoke, City of Salem3 hr
Jul 19, 9:05 PM EDTFlash Flood WarningRNKAppomattox, Bedford, Campbell, City of Lynchburg3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.